Translator Disclaimer
1 October 2005 Suspected Secondary Thiafentanil Intoxication in a Captive Mountain Lion (Puma concolor)
Author Affiliations +
Abstract

Inadvertent ingestion of thiafentanil oxalate by a captive adult female mountain lion (Puma concolor) caused a prolonged clinical syndrome that included sedation and depression, muscle tension, and myopathy that was incompletely antagonized by naltrexone HCl. A serum chemistry profile revealed markedly elevated creatinine phosphokinase (CK; 490,450 IU/l), alanine aminotransferase (ALT; 1,896 IU/l), and aspartate aminotransferase (AST; 4,321 IU/l) 2 days after onset. The affected animal's condition gradually improved over the next 15 days in response to supportive therapy that included diazepam (5 mg as needed), Normasol R® (3 l/day), dexamethasone (tapering dose starting at 1 mg/kg), and ketoprofen (1 mg/kg). She eventually recovered completely. Based on these observations, carcasses of animals immobilized with thiafentanil should be marked and disposed of properly to preclude opportunities for secondary exposure and potential intoxication in scavenging species. In addition, caution is advised when using thiafentanil in animals that could be preyed upon before full metabolism of the drug.

Wolfe and Miller: Suspected Secondary Thiafentanil Intoxication in a Captive Mountain Lion (Puma concolor)
Lisa L. Wolfe and Michael W. Miller "Suspected Secondary Thiafentanil Intoxication in a Captive Mountain Lion (Puma concolor)," Journal of Wildlife Diseases 41(4), 829-833, (1 October 2005). https://doi.org/10.7589/0090-3558-41.4.829
Received: 15 September 2004; Published: 1 October 2005
JOURNAL ARTICLE
5 PAGES


SHARE
ARTICLE IMPACT
Back to Top